Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Dark brown vaginal discharge with abdominal cramping, irregular & missed periods. Have had Mirena IUD since long. Is this normal?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
Hi I have had Merena IUD for 3 years. Do not have regular periods or sometimes no period at all for months. Just recently I have been experiencing dark brown/ black discharge and some black clots with some abdominal cramping. I just want to know is this normal? Thank you.
Posted Sat, 2 Jun 2012 in Menstruation and Miscarriage
Answered by Dr. Sree Gouri SR 1 hour later
Mirena is a hormonal contraceptive containing synthetic progestogen, levonorgestrel. It prevents pregnancy by altering the cervical mucus, decreasing the frequency of ovulation and causing foreign body reaction in uterus.
The life period is around 5 years.
Some side effects can occur with the use of mirena among them those correlating with your symptoms are,
-alteration in menstrual periods like,
periods becoming irregular, lighter and in some women complete stoppage of periods.
passage of brownish discharge during time of periods or in between periods are also complained by some women.
- abdominal cramps also noticed in some women.
The entire above are considered as common side effects of mirena IUD.
But you should consult your doctor in case of,
-if the abdominal cramping is constant and not getting relieved by analgesics and rest.
because in this case you have to rule out the possibility of pelvic inflammatory disease, embedded IUD or uterine perforation. Don't worry these are rare possibilities.
- if bleeding is continuous and becoming heavier.
- absence of periods for more than 6 weeks to rule out pregnancy.
So, now you better visit your gynaecologist once and discuss your symptoms, get examined. It will solve your problem.
Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please do not forget to accept it.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor